|LETTER TO THE EDITOR
|Year : 2014 | Volume
| Issue : 3 | Page : 404-406
Archana Javadekar1, Narendra Javadekar2, Neha Pande1, Daniel Saldanha1
1 Department of Psychiatry, Padmashree Dr. DY Patil Medical College, DY Patil Deemed University, Pimpri, Maharashtra, India
2 Department of Psychiatry, Deenanath Mangeshkar Hospital, Pune, Maharashtra, India
|Date of Web Publication||18-Mar-2014|
Department of Psychiatry, Padmashree Dr. DY Patil Medical College, DY Patil Deemed University, Pimpri, Pune, Maharashtra
Source of Support: None, Conflict of Interest: None
|How to cite this article:|
Javadekar A, Javadekar N, Pande N, Saldanha D. SSRI-induced hyponatremia. Med J DY Patil Univ 2014;7:404-6
Selective serotonin reuptake inhibitors (SSRIs) are a class of antidepressant drugs believed to exert their therapeutic effects through 5-HT (serotonin) reuptake inhibition. They derive their name because they have little effect on the reuptake of norepinephrine or dopamine. Fluoxetine, sertraline, paroxetine, citalopram, escitalopram, and fluvoxamine are the commonly used SSRI drugs. Hyponatremia (sodium concentration less than 135 meq/l) following the use of SSRI is a potentially life-threatening complication in the elderly,  which must be recognized and treated early to prevent fatal consequences. We report a case of an elderly patient who developed symptomatic hyponatremia probably following the use of SSRI for depression.
A 75-year-old man, a known case of depression, had an insidious second depressive episode with pervasive and persistent low mood, fatigue, reduced enthusiasm, and reduced appetite and sleep of 2 weeks duration. On mental status examination, he had depressive cognition but had no psychotic symptoms, suicidal ideas, or cognitive deficits. As per ICD10 criteria, he was diagnosed as a case of recurrent depressive disorder currently in a moderate depressive episode without somatic symptoms. He was prescribed sertraline 50 mg OD and clonazepam 0.5 mg at bedtime. He also had other co-morbidities, viz. asthma, chronic lymphatic leukemia, hypertension, and diabetes. He had moderate depressive episode 3 years back and was successfully treated with 100 mg of sertraline for 6 months. History revealed that he was on losartan 50 mg for hypertension, glipizide and metformin for diabetes, salbutamol inhaler for asthma, and B12/folate supplements. On the 5 th day of SSRI medication, his wife reported imbalance, excessive somnolence, and poor intake. Thinking it could be due to benzodiazepine, clonazepam was discontinued. When symptoms persisted, a medical consultation was asked for. He was afebrile and his blood pressure was 160/90 mmHg. There was no edema. Flapping tremors were noted. He was confused. There was no focal neurological deficit. Investigations revealed blood glucose of 169 mg/dl, blood urea nitrogen (BUN) 16 mg/dl, S. creatinine 0.9 mg/dl, and S. electrolytes - Na 119 mg/dl, K 4.1 mg/dl, and Cl 97 mg/dl. Hemogram revealed usual CLL pattern. Serum ammonia, thyroid stimulating hormone (TSH), and cortisol were normal. He was treated with fluid restriction 1 l/day and extra salt in diet. His symptoms gradually improved, sodium level reached 128 mg/dl, and he started ambulating on the 4 th day.
Abnormalities of sodium concentration in plasma are caused by defective water homeostasis which leads to a change in relative sodium ratio to total body water. Serum osmolality is regulated by free water intake and circulating arginine vasopressin (AVP) concentration. Defects in either of these lead to hypo or hypernatremia.  Excessive secretion or action of AVP results in production of decreased volume of highly concentrated urine or syndrome of inappropriate antidiuresis (SIAD). This reduction in urine output results in water retention producing hyponatremia.  It is asymptomatic if it develops gradually, but in acute development there are signs and symptoms of water intoxication that include headache, confusion, anorexia, nausea, vomiting, coma, convulsions, and rarely death.
SSRIs are known to cause SIAD by stimulating AVP release from hypothalamus/neurohypophysis.  This action of SSRI is particularly potentiated in the elderly due to their low osmotic threshold and osmotic response curve for sensation of thirst. Many elderly patients are on thiazide diuretics for hypertension or congestive cardiac failure (CCF), and have sodium depletion. Increased thirst results in excessive water intake and causes water intoxication. Coconut water a common home remedy for weakness being hypotonic if consumed can further aggravate this problem. Assessment of ECF volume status is of utmost importance. Edema states indicate hypervolemia and postural hypotension indicates hypovolemia. Conditions with hypervolemic states, such as acute or chronic renal failure, congestive cardiac failure, and liver cirrhosis, all cause hyponatremia. There can be true salt depletion in hypovolemic conditions too, such as in diarrhea, vomiting, burns, salt wasting nephropathies, or rare cases of cerebral salt wasting syndrome. In SIAD, ECF volume is normal. Exclusion of thyroid and adrenal insufficiency establishes the diagnosis of SIAD. 
Treatment options include fluid restriction, oral urea, demeclocycline, frusemide to produce water loss, and use of hypertonic saline.  Alan et al.,  in their recent study, used tolvaptan (vasopressin V2-receptor antagonist) in 12 patients over a period of 2 years and found it useful to treat SIAD. However, the patients relapsed when tolvaptan was stopped. Another side effect of this drug is the increased thirst. However, simple measure of restricting the fluid intake to less than 1 l/day results in gradual loss of excess water in urine and restores sodium. Acute symptomatic hyponatremia may require use of loop diuretics and 3% hypertonic saline infusion. Rapid correction of sodium levels at the rate of more than 6 mEq/day is best avoided as it leads to life-threatening complication of osmotic demyelization syndrome (ODS). Users of SSRIs in comparison to other antidepressants have a higher risk for developing hyponatremia, more so in elderly who are on diuretics and face potentially harmful adverse drug reaction.  The aim of this communication is to highlight the potential side effects of SSRI-induced hyponatremia. Serum sodium concentration should be regularly measured in such individuals.
| References|| |
|1.||Miller M. Hyponatraemia, age-related risk factors and therapy decisions. Geriatrics 1998;53:32-3. |
|2.||David B. Mount fluids and electrolyte disturbances. In: Fauci L, editor. Harrison's principles of internal medicine. New York: McGraw-Hill; 2012. p. 344-51. |
|3.||Kumar S, Berl T. Sodium. Lancet 1998;352:220-8. |
|4.||Reeves WB, Buchet DG, Andreoli TE. Posterior pituitary and water metabolism. In: Wilson J, Foster D, editors. Williams textbook of endocrinology. Philadelphia: W.B. Saunders; 1998. p. 341-87. |
|5.||Mark S, Thompson CJ. The syndrome of inappropriate antidiuretic hormone: Current and future management options. Eur J Endocrinol 2010;162:S13-8. |
|6.||Alain S, Michel C, Bruno C, Fabrice GK, Guy D. Efficacy and tolerance of urea compared with vaptans for long-term treatment of patients with SIADH. Clin J Am Soc Nephrol 2012;7:742-7. |
|7.||Movig KL, Leufkens HG, Lenderink AW, van den Akker VG, Hodiamont PP, Goldschmidt HM, et al. Association between antidepressant drugs use and hyponatraemia: A case-control study. Br J Clin Pharmacol 2002;53:363-9. |